Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 19, 2011, 11:13 AM CDT for Douglas County, Franklin County, Kansas. It was in force for 20 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2011, 11:13 AM CDT (16:13 UTC)
- Expired
- Mar 19, 2011, 11:33 AM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Douglas County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 11:22 AM CDT | HAIL 1 | 3 S Centropolis, KS | PUBLIC REPORTED QUARTER SIZED HAIL COVERING THE GROUND. |
| Mar 19, 11:25 AM CDT | HAIL 0.88 | Sse Centropolis, KS | |
| Mar 19, 11:40 AM CDT | HAIL 0.88 | S Baldwin City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 9:43 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
315 WUUS53 KTOP 191613 SVRTOP KSC045-059-191700- /O.NEW.KTOP.SV.W.0008.110319T1613Z-110319T1700Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1113 AM CDT SAT MAR 19 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS... NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS... * UNTIL NOON CDT * AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR POMONA...OR 9 MILES WEST OF OTTAWA...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... OTTAWA... CENTROPOLIS... GLOBE... LONE STAR... BALDWIN CITY... PLEASANT GROVE... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE LIKELY WITH THIS STORM. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3890 9533 3874 9505 3851 9544 3866 9551 TIME...MOT...LOC 1614Z 224DEG 29KT 3864 9543 WIND...HAIL <50MPH 1.00IN $$
2 follow-up statements
244 WWUS53 KTOP 191625 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1125 AM CDT SAT MAR 19 2011 KSC045-059-191700- /O.CON.KTOP.SV.W.0008.000000T0000Z-110319T1700Z/ DOUGLAS-FRANKLIN- 1125 AM CDT SAT MAR 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES... AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CENTROPOLIS...OR 7 MILES NORTHWEST OF OTTAWA...MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... BALDWIN CITY AND PLEASANT GROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE LIKELY WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3889 9531 3874 9505 3859 9531 3873 9545 TIME...MOT...LOC 1625Z 226DEG 30KT 3871 9533 WIND...HAIL <50MPH 1.00IN $$
355 WWUS53 KTOP 191633 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1133 AM CDT SAT MAR 19 2011 KSC045-059-191642- /O.CAN.KTOP.SV.W.0008.000000T0000Z-110319T1700Z/ DOUGLAS-FRANKLIN- 1133 AM CDT SAT MAR 19 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES HAS BEEN CANCELLED... AT 1132 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN AND SMALL HAIL WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3889 9531 3874 9505 3859 9531 3873 9545 TIME...MOT...LOC 1632Z 226DEG 30KT 3875 9528 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:49 AM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Mar 19, 6:49 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 649 AM CDT SAT MAR 19 2011 ...UPDATE TO AVIATION... .DISCUSSION... EASTERLY FLOW ON THE WESTERN SIDE OF HIGH PRESSURE OVER THE GREAT LAKES HAS BROUGHT COOLER TEMPS TO THE AREA IN THESE OVERNIGHT HOURS. FRONT HAS PUSHED SOUTHWARD THROUGH OKLAHOMA AND UP AGAINST THE FRONT RANGE OF THE ROCKIES. ENERGY MOVES OUT OF THE SOUTHWESTERLY FLOW ALOFT AND INTO KS TODAY INTO TONIGHT...BRINGING WITH IT INCREASED MID LEVEL WINDS AND ISENTROPIC LIFT. EXPECT TO SEE SHOWERS DEVELOP MORNING...AND BECOME SHOWERS WITH EMBEDDED THUNDERSTORMS BY THE AFTERNOON AS INSTABILITY GETS A CHANCE TO INCREASE TO A FEW HUNDRED J/KG. HAVE KEPT HIGHER QPF AMOUNTS ALONG/SOUTH OF INTERSTATE 35 WHERE FOCUS FOR PRECIP IS BETTER. WARM AIR ADVECTION CONTINUES THROUGHOUT THE DAY AND NIGHT...WITH OVERNIGHT LOWS IN THE 50S EXPECTED TONIGHT. WAVE PUSHES EASTWARD AND BUILDS IN A STRONGER MID LEVEL CAP AND MORE WARM AIR ALOFT...AND WITH A WARM STARTING POINT EXPECT TO SEE TEMPS WELL INTO THE MIDDLE 70S ON SUNDAY. LATE DAY MID LEVEL THERMAL RIDGE MAY BUMP UP HIGHS EVEN A FEW MORE DEGREES THAN CURRENTLY FORECAST. REMOVED RAIN CHANCES FOR SUNDAY DAYTIME HOURS WITH BUILDING CAP. WEAK WAVE MOVING ACROSS THE NORTHERN STATES MAY PUSH FRONT BACK TO THE SOUTH THAT HAD LIFTED INTO NEBRASKA ON SUNDAY...AND WILL CARRY A SLIGHT CHANCE FOR PRECIP ON SUNDAY NIGHT NORTH OF I70 AS LLJ LIFTS OVER FRONTAL BOUNDARY. WARM TEMPS CONTINUE INTO MONDAY AND SOUTHERLY WINDS ON THE INCREASE. PASSAGE OF THE UPPER TROF ON TUESDAY WITH DRYLINE MOVING INTO THE AREA AND BETTER SYNOPTIC LIFT BODES WELL FOR KEEPING THUNDER IN THE FORECAST FOR THE TUESDAY TIMEFRAME. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH AMPLE WIND SHEAR AND A FEW HUNDRED JOULES OF INSTABILITY TO WORK WITH ESPECIALLY IF THE FRONT COMES THROUGH TUESDAY LATE AFTERNOON. TROF PASSAGE WOULD BRING COOLER TEMPERATURES FOR WEDNESDAY AND THURSDAY WITH HIGHS IN THE 60S FOR WEDNESDAY THEN DOWN INTO THE 50S THURSDAY AS STRONGER PUSH BRINGS INCREASING COLD AIR ADVECTION SOUTHWARD. 67 && .AVIATION... A WARM FRONT NEAR THE KANSAS/OKLAHOMA STATE LINE WILL LIFT NORTH THROUGH THE TAF PERIOD. CEILINGS WILL LOWER AND SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE FRONT. SURFACE WINDS WILL SHIFT FROM THE EAST AHEAD OF THE FRONT TO THE SOUTHEAST WITH FRONTAL PASSAGE. CEILINGS AND VISIBILITIES COULD BE REDUCED TO IFR CATEGORY AFTER 23Z NEAR SHOWERS AND THUNDERSTORMS. FURTHER TAFS WILL REFINE TIMING OF POTENTIAL IFR CONDITIONS CLOSER TO CONVECTION INITIATION. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 19, 8:38 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 838 AM CDT SAT MAR 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-201345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 838 AM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST...EAST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 70 SUNDAY NIGHT AND MONDAY NIGHT...AND FOR MOST LOCATIONS TUESDAY. SOME OF THESE STORMS ON TUESDAY MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Mar 19, 10:32 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 AM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM HAIL 6 W BURLINGTON 38.19N 95.85W
03/19/2011 E0.88 INCH COFFEY KS LAW ENFORCEMENT
&&
ANDERSONSpecial weather statement, Mar 19, 10:51 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 AM CDT SAT MAR 19 2011
KSZ035-037-191630-
DICKINSON-MORRIS-
1051 AM CDT SAT MAR 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES...
THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHEASTERN DICKINSON AND WESTERN MORRIS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HERINGTON...WOODBINE...LATIMER AND WHITE CITY.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3887 9692 3886 9690 3886 9660 3860 9676
3859 9719 3877 9724
TIME...MOT...LOC 1551Z 242DEG 29KT 3864 9704Local storm report, Mar 19, 11:01 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1101 AM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 3 S MELVERN 38.46N 95.63W
03/19/2011 E0.88 INCH OSAGE KS TRAINED SPOTTER
&&
ANDERSONSpecial weather statement, Mar 19, 11:02 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 AM CDT SAT MAR 19 2011
KSZ056-191630-
FRANKLIN-
1102 AM CDT SAT MAR 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN COUNTY...
THROUGH 1130 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF NORTHERN FRANKLIN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE POMONA...
OTTAWA AND CENTROPOLIS. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 169 AND 193 COULD ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3841 9551 3864 9551 3873 9532 3873 9518
3865 9512
TIME...MOT...LOC 1603Z 232DEG 35KT 3852 9552Local storm report, Mar 19, 11:05 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 AM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HAIL 2 SW BETO JUNCTION 38.41N 95.75W
03/19/2011 E1.25 INCH COFFEY KS TRAINED SPOTTER
ACCIDENTS REPORTED ALONG I-35.
&&
ANDERSONLocal storm report, Mar 19, 11:09 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1109 AM CDT SAT MAR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM HAIL 4 SSW QUENEMO 38.53N 95.56W
03/19/2011 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
ANDERSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:56 AM CDT | Special Weather Statement | TOP | Coffey | 49 min |
| Mar 19, 10:00 AM CDT | Special Weather Statement | TOP | Dickinson | 60 min |
| Mar 19, 10:31 AM CDT | Special Weather Statement | TOP | Coffey | 29 min |
| Mar 19, 10:37 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 38 min |
| Mar 19, 10:50 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 25 min |
| Mar 19, 10:51 AM CDT | Special Weather Statement | TOP | Morris | 39 min |
| Mar 19, 11:02 AM CDT | Special Weather Statement | TOP | Franklin | 28 min |
| Mar 19, 11:17 AM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| Mar 19, 11:30 AM CDT | Special Weather Statement | TOP | Morris | 45 min |
| Mar 19, 11:41 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 34 min |
| Mar 19, 11:59 AM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| Mar 19, 12:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 39 min |
| Mar 19, 1:50 PM CDT | Special Weather Statement | TOP | Franklin | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.